Hydrocodone Side Effects

Short-term side effects of hydrocodone include headache, stomach pain and slowed heartbeat. Long-term effects can include mental illness or addiction. If you or a loved one is struggling with hydrocodone addiction, seek professional treatment.
Topics On this page
| | 9 sources

Hydrocodone is a prescription opioid. Individuals might be prescribed the drug to deal with moderate to severe pain caused by surgery or injury. Hydrocodone is the primary ingredient in several brands of painkillers, including Vicodin, Lortab and Lorcet.

Although generally safe when taken as directed, hydrocodone can still cause a host of distressing side effects. Using this prescription drug in higher doses than prescribed or for longer than instructed can lead to more severe physical and mental health problems.

Short-Term Effects of Hydrocodone

Some side effects of hydrocodone are more severe than others. The most common side effects of hydrocodone are nausea and constipation. Lightheadedness, dizziness and fainting are more common when you first start using the drug.

According to the U.S. National Library of Medicine, additional side effects of hydrocodone include:

  • Headache
  • Stomach pain
  • Tiredness
  • Back pain
  • Muscle tension
  • Foot, leg or ankle swelling
  • Ringing in the ears
  • Trouble sleeping
  • Uncontrollable shaking

Many people misuse hydrocodone for its euphoric properties. But using the drug illicitly or failing to use it as directed can cause serious side effects. Some of these effects might require immediate medical attention.

More severe side effects of hydrocodone include:

  • Weakness
  • Muscle stiffness
  • Irregular heartbeat
  • Chest pain
  • Difficulty swallowing or breathing
  • Shivering
  • Confusion

Misusing hydrocodone can also induce hallucinations. After using large doses of the opioid, you might see things or hear voices that do not exist. Auditory and visual hallucinations can result in anxiety, terrifying thoughts and erratic behavior.

Long-Term Effects of Hydrocodone

Long-term use of prescription opioids such as hydrocodone can lead to narcotic bowel syndrome (NBS). Also known as opioid-induced central hyperalgesia, this condition occurs when opioids slow the bowel and cause constipation, bloating or nausea.

Narcotic bowel syndrome can occur in people who use large doses of opioids. It produces recurring abdominal pain, and continued use of hydrocodone can exacerbate symptoms. As more Americans are using painkillers, the prevalence of NBS in the United States has increased.

Prolonged use of hydrocodone can also result in hydrocodone addiction. Addiction is a brain disease that affects physical and psychological health. People experiencing addiction compulsively seek drugs despite knowing the health, legal and social consequences.

Signs of hydrocodone addiction include:

  • An inability to stop or reduce use
  • An increased tolerance
  • Relationship, employment or financial problems
  • Legal problems
  • Extreme weight loss or gain

People battling addiction can experience withdrawal symptoms when they suddenly reduce or stop using hydrocodone. Hydrocodone withdrawal symptoms include anxiety, irritability, stomach cramps, nausea, trouble breathing and increased heart rate.

Hydrocodone addiction can also lead to mental health problems. The National Institute on Drug Abuse states that people addicted to drugs are approximately twice as likely as the general population to have mood or anxiety disorders.

Conversely, many people struggling with mental illness use opioids to numb their psychological pain. A 2017 study published in the Journal of the American Board of Family Medicine estimated that 16 percent of Americans with a mental illness receive more than half of all opioids prescribed nationwide.

Hydrocodone Overdose

An overdose occurs when people experience adverse reactions after taking more of a drug than is recommended. In recent years, overdosing on opioids such as hydrocodone has become widespread in the United States.

Symptoms of a hydrocodone overdose include:

  • Sleepiness
  • Blue fingernails and lips
  • Cold, clammy skin
  • Muscle weakness
  • Decreased awareness
  • Narrowed or widened pupils
  • Slowed breathing and heartbeat
  • Coma

Overdosing on hydrocodone should be treated as a medical emergency. If someone you know experiences symptoms of overdose, call 911 immediately. Without immediate medical attention, an opioid overdose can be fatal.

You can also call your local poison control center at 800-222-1222. A call representative can offer instructions on handling an overdose. If you have access to the overdose reversal medication naloxone, the representative can tell you how to properly administer it.

How to Avoid the Dangers of Hydrocodone

If you are experiencing chronic pain, speak with your doctor. You and your physician can create a plan for managing your pain, which might include hydrocodone. During this time, he or she can also discuss the dangers of hydrocodone and suggest other pain management strategies.

If you are prescribed hydrocodone, always use it as directed. And never give tablets to others.

Never mix hydrocodone and alcohol or other drugs because it can cause life-threatening effects. For example, combining prescription opioids with alcohol can result in lowered pulse, slowed breathing, unconsciousness, coma or death.

You should also never crush and inject or snort hydrocodone. Snorting or injecting prescription opioids can produce more intense symptoms and increase your risk for overdose.

People addicted to hydrocodone should seek treatment. At rehab, addiction professionals employ opioid agonist medications, such as methadone, that reduce your withdrawal symptoms. You can also receive evidence-based treatment, such as cognitive behavioral therapy, and learn to live a drug-free life.

Author
Matt Gonzales
Content Writer, DrugRehab.com
Matt Gonzales is a writer and researcher for DrugRehab.com. He graduated with a degree in journalism from East Carolina University and began his professional writing career in 2011. Matt covers the latest drug trends and shares inspirational stories of people who have overcome addiction. Certified by the Centers for Disease Control and Prevention in health literacy, Matt leverages his experience in addiction research to provide hope to those struggling with substance use disorders.
@bymattjgonzales
editor
Kim Borwick, MA
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.